Colorado, 2007

Flash Flood and Hail in Colorado, September 5, 2007

September 5, 2007 · NWS GJT · 13 events in 3 counties and zones

A major shift in the weather pattern occurred as a strong upper level trough and associated cold front swept across the area. Deep moisture ahead of the system and strong forcing resulted in some severe thunderstorms and flash flooding across western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A major shift in the weather pattern occurred as a strong upper level trough and associated cold front swept across the area. Deep moisture ahead of the system and strong forcing resulted in some severe thunderstorms and flash flooding across western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 5, 3:07 AM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Sep 5, 3:07 AM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
407 AM MDT WED SEP 5 2007

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
A MAJOR SHIFT IN THE WEATHER PATTERN IS UNDERWAY AS A VIGOROUS
TROUGH MOVES INTO THE GREAT BASIN THIS MORNING. STRONG DYNAMIC
FORCING WITH THIS SYSTEM AND AN ASSOCIATED COLD FRONT WILL ACT ON
DEEP MOISTURE IN PLACE AND PRODUCE STRONG THUNDERSTORMS ACROSS
EASTERN UTAH AND WESTERN COLORADO. FAST MOVING ORGANIZED CONVECTION
LIKELY TO TAKE SHAPE THIS AFTERNOON AND EVENING WITH POTENTIAL FOR
STRONG DAMAGING WINDS AND SOME LARGE HAIL. AREAS UNDER THE GREATEST
THREAT FOR SEVERE STORMS ARE UINTAH AND DAGGETT COUNTIES IN NORTHEAST
UTAH AND RIO BLANCO AND MOFFAT COUNTIES IN NORTHWEST COLORADO.
ALTHOUGH STORMS WILL BE MOVING QUICKLY...THE THREAT OF LOCALIZED
FLOODING WILL NEED TO BE MONITORED ESPECIALLY IN AREAS OF TRAINING
STORMS CELLS.

THE COLD FRONT WILL MARCH ACROSS THE AREA TONIGHT WITH A LINE OF
CONVECTION LIKELY TO ACCOMPANY IT. INSTABILITY AND STRONG FORCING
PROGGED TO CONTINUE THROUGH THE OVERNIGHT PERIOD...WITH MOST OF THE
CONVECTION CLEARING EASTERN UTAH AROUND MIDNIGHT BUT CONTINUING
ACROSS WESTERN COLORADO THROUGH EARLY THURSDAY MORNING AND LINGERING
INTO THE DAYLIGHT HOURS ALONG THE CONTINENTAL DIVIDE. STORMS WILL BE
LOSING SOME PUNCH THROUGH THE LATE NIGHT HOURS.

THE UPPER TROUGH AXIS WILL PUSH EAST OF THE AREA THURSDAY
AFTERNOON WITH MUCH DRIER AND MORE STABLE AIR ADVECTING ACROSS THE
AREA BEHIND IT IN WEST FLOW. THE ABOVE NORMAL TEMPERATURES WE HAVE
BEEN EXPERIENCING WILL CEASE WITH THIS SYSTEM AND WE WILL SETTLE INTO
A SEASONAL PATTERN THROUGH THE END OF THE WEEK.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
UPPER LEVEL WINDS BECOME WESTERLY ON FRIDAY IN THE WAKE OF THE UPPER
TROUGH AND HELP PUSH MOISTURE EAST OF THE CWA. MOST OF THE SUB
TROPICAL MOISTURE FROM THE REMNANTS OF HENRIETTE ARE WELL SOUTH AND
EAST BY FRIDAY. TEMPERATURES WILL INCREASE ON FRIDAY ALTHOUGH NOT TO
WHAT THEY WERE DURING THE BEGINNING OF THE WEEK AND PRECIPITATION
SHOULD BE LIMITED. UPPER PATTERN JUST SOUTH OF UT AND CO TURNS
SOUTHWEST AND COULD BRING A SLIGHT INCREASE OF MID AND UPPER LEVEL
MOISTURE TO THE SOUTHERN PORTION OF THE CWA BY MID WEEKEND. A FEW
WEAK SHORTWAVES ALSO TRACK OVERHEAD DURING THE WEEKEND SO WILL KEEP
THE DRY BIAS WITH THE SLIGHT CHC POPS MAINLY OVER THE HIGHER
TERRAIN. SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE...ALTHOUGH
ONLY SLIGHTLY...FROM SATURDAY TO SUNDAY. GFS AND DGEX MODELS HAVE
KEPT THE UPPER CLOSED LOW DEVELOPING OVER THE PAC NORTHWEST EARLY
MONDAY. IF THIS WORKS OUT THE TROUGH WILL INDUCE A RIDGE AND
INCREASED HEIGHTS AND WARMING THE FIRST PART OF THE WEEK.
SOUTHWESTERLY FLOW ALOFT WOULD BRING A PLUME OF SUB TROPICAL
MOISTURE OVER THE CWA BY LATE TUESDAY AND WEDNESDAY. DID INCREASE
MTN POPS FOR THE SAN JUANS SLIGHTLY TUESDAY AND CONTINUED THAT TREND
OVER THE HIGHER TERRAIN FOR WEDNESDAY. IF MODELS CONTINUE WITH THE
CURRENT PATTERN WILL HAVE TO CONTINUE TO TREND POPS IN THE UPWARD
DIRECTION FOR MID WEEK NEXT.

&&

.AVIATION...
MVFR TO LOCAL IFR CONDITIONS EXPECTED TODAY AND TONIGHT ASSOCIATED
WITH STRONG FAST MOVING THUNDERSTORMS ALONG AND AHEAD OF A COLD
FRONT. HEAVY RAIN...HAIL...AND STRONG GUSTY WINDS IN EXCESS 50
MPH WILL ACCOMPANY SOME STORMS. INCREASING SOUTHWEST GRADIENT FLOW
WILL LIKELY YIELD AREAS OF LOW LEVEL WIND SHEAR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...TAL
LONG TERM...AS
AVIATION...TAL
Hazardous weather outlook, Sep 5, 5:07 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 AM MDT WED SEP 5 2007

COZ001>014-017>023-UTZ022>025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
607 AM MDT WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY THIS AFTERNOON
AND EVENING AS A STRONG LOW PRESSURE SYSTEM MOVES INTO THE AREA.
DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY SOME STORMS...ESPECIALLY
ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. HEAVY DOWNPOURS
CAN BE EXPECTED WITH THUNDERSTORMS...POTENTIALLY CAUSING LOCALIZED
FLOODING...AND ROCK OR MUD SLIDES IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY...
ESPECIALLY IN THE MORNING. THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS EACH DAY FRIDAY THROUGH TUESDAY...MAINLY OVER
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE...STRONG WINDS...
RAINFALL AMOUNTS...ANY FLOODING...AND ANY WEATHER RELATED
PROPERTY DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND
JUNCTION.

The radar

The Grand Junction radar (KGJX), 78 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Mesa

When
September 5, 11:50 AM MST to 12:15 PM MST
Where
Mesa County, Gateway
Reported by
Trained Spotter
Coordinates
38.680, -108.970

Rainfall of 1.00 inch fell in 25 minutes.

Thunderstorm Wind, Moffat

When
September 5, 12:45 PM MST to 1:36 PM MST
Where
Moffat County, Craig
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.520, -107.530

Strong gusty winds and heavy rain buffeted Craig causing power outages throughout town and minor street flooding.

Heavy Rain, Rio Blanco

When
September 5, 1:02 PM MST to 1:22 PM MST
Where
Rio Blanco County, Rangely
Reported by
Trained Spotter
Coordinates
40.080, -108.800

Rainfall of .60 inches fell in 20 minutes.

Hail, Moffat

When
September 5, 1:25 PM MST to 1:35 PM MST
Where
Moffat County, Craig
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -107.530

Hail covered the ground to a depth of two inches. The hail stones ranged from pea-size to penny-size diameter.

Hail, Moffat

When
September 5, 2:14 PM MST to 2:19 PM MST
Where
Moffat County, 1.75 mi E of Dinosaur
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
40.250, -108.967

Nickel size hail occurred at Dinosaur National Monument Headquarters.

Hail, Moffat

When
September 5, 2:19 PM MST to 2:24 PM MST
Where
Moffat County, 3 mi E of Dinosaur
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
40.250, -108.943

Hail covered the ground.

Flash Flood, Rio Blanco

When
September 5, 2:25 PM MST to 3:25 PM MST
Where
Rio Blanco County, 10 mi W of Meeker to 12 mi W of Meeker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.030, -108.109

Runoff from heavy rain producing thunderstorms caused mud and debris to flow across Highway 64 in 4 different locations 10 to 12 miles west of Meeker. Mud, rocks, trees, and other vegetation were deposited on the roadway, up to 4 feet deep in places. Some of the rocks were 3 to 4 feet in diameter. Many culverts along the highway became plugged with debris. Two semi trucks became stuck in the debris.

Hail, Moffat

When
September 5, 3:10 PM MST to 3:15 PM MST
Where
Moffat County, 15 mi SW of Greystone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.467, -108.872

Hail was observed at Roundtop Tower Lookout in Dinosaur National Monument.

Hail, Moffat

When
September 5, 3:10 PM MST to 3:15 PM MST
Where
Moffat County, 12 mi WSW of Greystone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.554, -108.881

Hail observed at Zenobia Tower Outlook in Dinosaur National Monument.

Hail, Moffat

When
September 5, 3:20 PM MST to 3:28 PM MST
Where
Moffat County, Maybell to 3 mi E of Maybell
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.520, -108.080

Hail from 3/4 inch to 1 inch diameter occurred. The hail broke windows on some homes. The hail came down with such force in one area that it punched holes in a 5 gallon plastic bucket.

Thunderstorm Wind, Moffat

When
September 5, 3:25 PM MST
Where
Moffat County, 3 mi E of Maybell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -108.023

Thunderstorm Wind, Rio Blanco

When
September 5, 4:23 PM MST
Where
Rio Blanco County, 20.35 mi ESE of Rangely Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.987, -108.415

Thunderstorm Wind, Rio Blanco

When
September 5, 4:35 PM MST
Where
Rio Blanco County, Meeker Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
40.050, -107.880

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60603, 60386, 60602, 60335, 60601, 60336, 60334, 60337, 60338, 60339, 60341, 60353, 60356.